Flash Flood, Renville
- When
- May 29, 11:00 PM CST to May 30, 3:30 AM CST
- Where
- Renville County, Countywide
- Property damage
- $120,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Heavy rain that fell between 10 PM CDT on the 29th and 3 AM on the 30th caused widespread flooding of roads, fields, and waterways across Redwood and southern Renville counties. In Renville County, portions of County Road 15 along the Minnesota River near between Franklin and Fairfax were severely eroded.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Heavy rain that fell between 10 PM CDT on the 29th and 3 AM on the 30th caused widespread flooding of roads, fields, and waterways across Redwood and southern Renville counties. In Renville County, portions of County Road 15 along the Minnesota River near between Franklin and Fairfax were severely eroded. A mudslide was reported on County Road 15 near Morton. Several other ditches and gravel roads were eroded across the southern portion of the county. Buffalo Creek nearly overflowed. Portions of county roads 4 and 20 were closed by high water. A total of 8 inches of rain was reported near Franklin. In Redwood County, significant flooding was reported in Redwood Falls, Wabasso, and Morgan. Eight county roads had to be closed after water flowed over them. In Redwood Falls the Minnesota River crested 2 feet above flood stage. The Redwood River, the Cottonwood River, and Ramsey Creek also ran high. Ramsey Park and the sway back bridge were closed by high water in addition to nearby County Road 31. Numerous basements were flooded across the city. In Morgan, many city residents reported flooded basements and nearby gravel roads were washed out. Farmers outside of town had to replant beans and corn after their fields flooded. The highest rainfall totals included 8 inches in New Avon Township, 7 inches in Wabasso, and 5 inches in Redwood Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 3:45 PM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 445 PM CDT SAT MAY 29 2004 .DISCUSSION... SHORT/MEDIUM RANGE FORECAST... MESOSCALE COMPLEX CURRENTLY SEEN ON SATELLITE OVER THE MINNESOTA PORTION OF OUR COUNTY WARNING AREA AND CONVECTION ON RADAR ARE IN THE RIGHT ENTRANCE REGION OF AN UPPER JET. THIS UPPER JET IS FORECAST TO SHIFT NORTHEAST TAKING STRONG UPPER LEVEL DIVERGENCE...AS INDICATED ON THE RUC AND MESO ETA MODELS...WITH IT. PRECIPITATION EXPECTED TO END FROM WEST TO EAST ACROSS THE AREA DURING THE LATE MORNING AND AFTERNOON. PARTIAL CLEARING ACROSS SOUTH CENTRAL MINNESOTA EXPECTED TO ALLOW HEATING WITH TEMPERATURES GETTING INTO THE 80S. THIS LIKELY TO BUILD A VERY UNSTABLE AIR MASS FOR THE LATE AFTERNOON AND EVENING. STRONG LOW LEVEL SOUTHERLY WINDS ARE EXPECTED TO DEVELOP AGAIN THIS EVENING WITHIN A LOW LEVEL THETA E RIDGE TAKING AIM AT THE WESTERN PORTIONS OF OUR COUNTY WARNING AREA. THIS ALONG WITH A NEGATIVELY TILTED LONG WAVE MID LEVEL TROUGH APPROACHING FROM THE SOUTHWEST SHOULD RESULT IN NOT ONLY STRONG INSTABILITY BUT STRONG LIFT AS WELL. PRECIPITABLE WATER VALUES ARE FORECAST TO APPROACH 2 INCHES SATURDAY EVENING MAKING HEAVY RAIN A POSSIBILITY AS WELL AS SEVERE WEATHER. THESE FEATURES SWING THROUGH EARLY SUNDAY. THE COLDEST AIR ALOFT BEHIND THIS STORM SYSTEM IS FORECAST TO SWING OVER SOUTHERN MINNESOTA MONDAY. THE GFS...WHICH SHOWS A CLOSED UPPER CIRCULATION FURTHER SOUTH THAN THE ETA...SEEMS TO HAVE A MORE REALISTIC SOLUTION. THE CYCLONIC FLOW AND COLD TEMPERATURES ALOFT SHOULD RESULT IN UNSETTLED WEATHER MONDAY WITH SHOWERS AND POSSIBLE THUNDERSTORMS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN CITIES/CHANHASSEN WILL CHANGE FROM AFDMSP TO AFDMPX. THE WMO CODE WILL REMAIN FXUS63 KMPX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 513 AM CDT SAT MAY 29 2004 MNZ041>045-047>053-059>063-068>070-076>078-084-085-093-301013- ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-DOUGLAS-FREEBORN-GOODHUE-HENNEPIN- ISANTI-KANABEC-LE SUEUR-MILLE LACS-MORRISON-POPE-RAMSEY-RICE-SCOTT- SHERBURNE-STEARNS-STEELE-STEVENS-TODD-WASECA-WASHINGTON-WRIGHT- 513 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE BY THIS EVENING INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE WEATHER THREAT...SIGNIFICANT RAINFALL IS POSSIBLE WITH THE STORMS. THESE STORMS WILL FIRE AHEAD OF AN UNSEASONABLY STRONG AREA OF LOW PRESSURE WILL WHICH BE MOVING INTO MINNESOTA FROM THE DAKOTAS. THE LOW WILL REACH THE WESTERN BORDER OF MINNESOTA EARLY THIS EVENING AND CENTRAL MINNESOTA BY SUNDAY MORNING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME HEAVY RAINS WILL STILL BE POSSIBLE INTO SUNDAY MORNING. THE WEATHER WILL REMAIN COOL AND UNSETTLED INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. WIZ014>016-023>028-301013- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX- 513 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE WEATHER...SIGNIFICANT RAINFALL IS POSSIBLE WITH THE STORMS. THESE STORMS WILL FIRE AHEAD OF AN UNSEASONABLY STRONG AREA OF LOW PRESSURE WILL WHICH BE MOVING INTO MINNESOTA FROM THE DAKOTAS. THE LOW WILL REACH THE WESTERN BORDER OF MINNESOTA EARLY THIS EVENING AND CENTRAL MINNESOTA BY SUNDAY MORNING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY CONTINUE TO PRODUCE HEAVY RAINS INTO SUNDAY MORNING. ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AS THE LOW PRESSURE SYSTEM MOVES INTO WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. MNZ054>058-064>067-073>075-082-083-091-092-301013- BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN- MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-SIBLEY-SWIFT-WATONWAN- YELLOW MEDICINE- 513 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. AN UNSEASONABLY STRONG AREA OF LOW PRESSURE WILL PUSH ACROSS THE DAKOTAS TODAY AND WILL APPROACH THE WESTERN BORDER OF MINNESOTA LATE THIS AFTERNOON. SEVERE STORMS ARE EXPECTED IN ADVANCE OF THE LOW. IN ADDITION TO THE THREAT OF LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES...HEAVY RAINFALL MAY CAUSE FLOODING. THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. BAP
The Minneapolis radar (KMPX), 110 km away, was scanning. The volume nearest the first event began at 06:52 UTC.
2 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
A few large trees were downed onto a road.
Several roads and waterways remained flooded through the afternoon of the 31st.
Several roads, fields, and waterways, including the Redwood and Minnesota rivers, remained flooded through the evening of the 31st.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395632, 5395633, 5395631, 5395634, 5395635.